I recently had an EMG of both of my legs. The conclusion was, Distal Peroneal Neuropathy Bilaterally versus a chronic Bilateral L4 versus L5 Radiculopathy. My neuro surgeon has referred me to a neurologist to see if anything else can be done to stop the progression of the neuropathy. I did have a lumbar fusion with hardware in June 2003 on levels L4, L5, S1. I do experience weakness in both my ankles, and pain in both my legs. I also have burning sensation in both archilles tendon's for over a year. The pins & needles sensation's drive me crazy as I have this in both feet. I also have severe cramping in both calves, but this only happens once in a while. My question is, can the type of neuropathy that I have been diagnosed with be fixed, or is it something that I will have to learn to live with. Thank you for your time.
The referral to the neurologist is appropriate. They can examine you and try to determine if there is clinical evidence of a distal peroneal neuropathy, or other signs of a peripheral neuropathy (PN). The most common cause for a PN is diabetes. Other causes include B12, Folate, and Thyroid dysfunction to name a few. Unfortunately in many cases the exact cause of the disorder can not be identified. If the cause can be determined it is important, because if it is due to one of the conditions I have mentioned there is treatment to help prevent progression, and may improve your current symptoms. Good luck.
This is similar to my symptoms but not exactly. I have a slight spine curve I've known about since I was 13. I have not heard about a possible connection to neuropathy. I'll have to tell my neurologist about my spine.
I had an EMG and 2nd MRI this summer which were fine, but my ankles and knees hurt or tingle all the time now. My calves have never cramped, but they feel "sore" most of the time. The skin on the front of each of my ankles has a dark spot (I'm caucasian) that started smooth and later became rough. I have never had much hair on my front legs between the ankles and mid-shin area, but the rest of my legs has lots of hair. That's weird to state, but I want to describe all in case it's similar to others. My neurologist has no idea. Does anybody else?
This is the third problem for me. The first was gallbladder disease that took a year to even diagnose. The stress of that long time may have caused my second problem, migrane headaches, that started a year after the abdominal pain started but before the diagnosis and surgery. Then a year and a half after the migranes started, this leg tingling and pain started and has continued since July.
My doctor said possible neuropathy but did not mention Distal Peroneal Neuropathy. On one visit he said it might be a condition known as CMT, but now does not think so. He also rules out ALS or MS. Any idea?
Thank you Dr. for helping me to understand the diagnosis that was giving from my latest EMG. I so much appreciate you taking the time to explain what some causes of the neuropathy may be, and the importance of finding the cause. I believe one cannot have enough knowledge when it comes to understanding what is going on in their body and you have greatly helped me... Again I thank you.
Thank you all for your advice. I did some research on thiamine b1. My neurologist has ordered some blood work already, a poly-neuropathy panel 1. I am scheduled to have this on Monday. If all these tests come back okay then I will discuss the thiamine with him, thanks keys.
My neurologist also sent me for another lumbar MRI with/without contrast. I had this test and already obtained the report. Big mistake for me, as I wish I didn't read it. It seems the radiologist that read the films believes that both my L4/L5 & L5/S1 has herniated again. These are the disks that I had my fusion on in June 2003. I am praying that this radiologist is reading my films incorrectly because I don't want to believe that I have a back full of hardware for nothing. Not to mention the painful recovery that I went through. But my neurologist said that he will call me if anything comes back on any of my testing.
Croz, I did take Neurontin for several months prior to my surgery. It just didn't seem to work for me anymore. After my surgery my pain management doctor put me on another medication called Topamax. I have to believe that this med is helping me, and I often wonder what I would feel if I discontinued this medication. But I still thank you for you advice as these are both great meds for nerve pain although they are also prescribed for other uses.
Spitfire, If you had Distal Peroneal Neuropathy I believe you would have an abnormal EMG. When I had mine I hardly felt anything on the bottom of my legs and they were turning the machine up higher each time and I still did not feel it. Also after seeing my neurologist he is not yet convinced that this is the type of Neuropathy that I have. He said that the report doesn't tell him anything. This is why he is sending me for more testing and he started with an MRI and bloodwork. But you still could have a neuropathy. I also have migraine headaches but they originated from my cervical problems. I have three herniated disc's, stenosis, flattening of my cord. At first they were just headaches, but as time went on they got much worse. They got so severe I now have to take a migraine med called Zomig. Do you suffer with any neck pain? I have also read that cervical injury's can sometimes affect the leg's although my doctor's never bring this up to me. I am also seeing a Rheumatologist as my neuro surgeon referred me to one. I do wish you the very best and hope that your neurologist does come up with a diagnosis for you. Sometimes the process of illumination takes a great deal of time. I am going through the same thing at with my Rheu.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.